Police warning after drug seizure
5:48pm 30th May 2012
North Yorkshire Police is issuing a warning and offering advice following the seizure of potentially lethal drugs in York.
Officers have recently seized a quantity of a Class A drug called 4–Methylamphetamine. This is the first time that this drug has been found in the force and has previously been linked to deaths across the United Kingdom and Europe.
The drug was found in paste form which is visually similar to amphetamine, of which it may also have the same taste and smell. It can be white, off white or yellow in appearance.
A man from York has been arrested in connection with this drug seizure and is currently on bail while police enquiries continue.
DC Louise Taylor, a Drug Liaison Officer at North Yorkshire Police, said:
“I am concerned that users will be unaware that they are taking this drug, believing it to be amphetamine. As a result they will not be fully aware of the risks involved. Regular users of amphetamine may not be able to distinguish between this drug and amphetamine.
“Whilst we strongly advise people against taking this or other controlled drugs, we would advise that if they are using this substance or a drug they believe to be amphetamine, if they start to feel very unwell they should call 999 immediately and call an ambulance.
“We would also recommend the following harm reduction advice:
- Start with small amounts and wait at least one hour before re-dosing
- Only use one substance at a time
- Do not use this drug or other drugs with alcohol
- Do not mix stimulant drugs with depressant drugs
- Do not share tools used to snort controlled drugs such as straws and notes
“North Yorkshire Police is committed to tackling drug supply and the harm that drug use can cause communities. If anyone has information regarding this drug I would ask they contact North Yorkshire Police on 101 or alternatively they can contact Crimestoppers on 0800 555 111.”
Dr Martin Hawkings, Consultant in Public Health Medicine at NHS North Yorkshire and York, said:
“No one can be certain how drugs will affect them and there’s always the risk that they may quickly become ill, hurt themselves or worse.
“If you see someone having a bad reaction to drugs the first things you should do are:
- Stay calm yourself
- Try to keep them calm and be reassuring
- If they are panicky tell them to take slow deep breaths
- If they are drowsy not responding or become unconscious call an ambulance immediately and place them in the recovery position.
“To place someone in the recovery position:
- Roll them onto their side with their arms and upper leg at right angles to the body to support them
- Tuck their upper hand under the side of their head so that their head is on the back of the hand
- Open their airway by tilting the head back and lifting the chin
- Monitor their breathing and pulse continuously
- If their injuries allow you to, turn the person onto their other side after 30 minutes.”
Anyone concerned about their drug use should contact their local drug referral agencies.
The North Yorkshire Drug services are:
York: Lifeline, 01904 464680
Selby: Compass, 01757 212355
Northallerton: Hambleton And Richmond Community Addiction Service (HARCAS), 01609 780486
Harrogate: CRI, 01423 502227
Scarborough: Cambridge Centre, 01723 367475
Skipton: Craven Organisation for Drugs and Alcohol (CODA), 01756 794362
|Get the latest local news direct to your inbox.
Sign up now for our email updates.